Skip to main content Accessibility help
×
Home
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 2
  • Print publication year: 2015
  • Online publication date: January 2015

14 - Deformations of elliptic Calabi–Yau manifolds

Summary

Abstract

We investigate deformations and characterizations of elliptic Calabi-Yau varieties, building on earlier works of Wilson and Oguiso. We show that if the second cohomology of the structure sheaf vanishes, then every deformation is again elliptic. More generally, all non-elliptic deformations derive from abelian varieties or K3 surfaces. We also give a numerical characterization of elliptic Calabi-Yau varieties under some positivity assumptions on the second Todd class. These results lead to a series of conjectures on fibered Calabi-Yau varieties.

To Robert Lazarsfeld on the occasion of his sixtieth birthday

The aim of this paper is to answer some questions about Calabi-Yau manifolds that were raised during the workshop String Theory for Mathematicians, which was held at the Simons Center for Geometry and Physics.

F-theory posits that the “hidden dimensions” constitute a Calabi-Yau 4-fold X that has an elliptic structure with a section. That is, there are morphisms g: XB whose general fibers are elliptic curves and σ: BX such that g ∘ σ = 1B (see [Vaf96, Don98]). In his lecture, Donagi asked the following:

Question 1 Is every small deformation of an elliptic Calabi-Yau manifold also an elliptic Calabi-Yau manifold?

Question 2 Is there a good numerical characterization of elliptic Calabi-Yau manifolds?

Clearly, an answer to Question 2 should give a solution of Question 1. The answers to these problems are quite sensitive to which variant of the definition of Calabi-Yau manifolds one uses. For instance, a general deformation of the product of an Abelian variety and of an elliptic curve has no elliptic fiber space structure and every elliptic K3 surface has non-elliptic deformations. We prove in Section 5 that these are essentially the only such examples, even for singular Calabi-Yau varieties (Theorem 31). In the smooth case, the answer is especially simple.

Theorem 3Let X be an elliptic Calabi-Yau manifold such that H2 (X, OX) = 0. Then every small deformation of X is also an elliptic Calabi-Yau manifold.

Related content

Powered by UNSILO
[ACG11] Arbarello, E., Cornalba, M., and Griffiths, P.A.Geometry of Algebraic Curves, Vol. II. Grundlehren der Mathematischen Wissenschaften, Vol. 268. Heidelberg: Springer-Verlag, 2011. With a contribution by J. D. Harris.
[AH11] Abramovich, D. and Hassett, B.Stable varieties with a twist. In Classification of Algebraic Varieties. EMS Series of Congress Reports, European Mathematical Society, Zürich, 2011, pp. 1–38.
[AK03] Araujo, C. and Kollár, J.Rational curves on varieties. Higher Dimensional Varieties and Rational Points (Budapest, 2001). Bolyai Society Mathematics Studies, Vol. 12. Berlin: Springer-Verlag, 2003, pp. 13–68.
[AW98] Andreatta, M. and Wiśniewski, J. A.On contractions of smooth varieties. J. Alg. Geom. 7(2) (1998) 253–312.
[BGS11] Boissière, S.Gabber, O. and Serman, O. Sur le produit de variétés localement factorielles ou Q-factorielles. ArXiv:1104.1861.
[BHPS12] Bhatt, B.Ho, W.Patakfalvi, Z. and Schnell, C. Moduli of products of stable varieties. ArXiv:1206.0438.
[BPV84] Barth, W.Peters, C. and Van de Ven, A.Compact Complex Surfaces. Ergebnisse der Mathematik und ihrer Grenzgebiete (3), Vol. 4. Berlin: Springer-Verlag, 1984.
[Bri10] Brion, M.Some Basic Results on Actions of Nonaffine Algebraic Groups. Symmetry and spaces. Progress in Mathematics, Vol. 278. Boston: Inc. Birkhäuser, 2010, pp. 1–20.
[Cat07] Catanese, F.Q.E.D. for algebraic varieties. J. Diff. Geom. 77 (2007) 43–75. With an appendix by S. Rollenske.
[CL10] Cogolludo-Agustin, J. I. and Libgober, A. Mordell-Weil groups of elliptic threefolds and the Alexander module of plane curves. ArXiv:1008.2018.
[Del71] Deligne, P.Théorie de Hodge|II. Inst. Hautes Études Sci. Publ. Math. (1971) 5–57.
[DG94] Dolgachev, I. and Gross, M.Elliptic threefolds. I. Ogg-Shafarevich theory. J. Alg. Geom. 3 (1994) 39–80.
[Don98] Donagi, R.Y. ICMP lecture on heterotic/F-theory duality. ArXiv:hep-th/9802093.
[Fuj78] Fujita, T.On Kähler fiber spaces over curves. J. Math. Soc. Japan 30(4) (1978) 779–794.
[Fuj11] Fujino, O.On Kawamata's theorem. In Classification of Algebraic Varieties. EMS Series of Congress Reports, European Mathematical Society, Zürich, 2011, pp. 305–315.
[Ful98] Fulton, W.Intersection Theory, 2nd edn. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics, Vol. 2. Berlin: Springer-Verlag, 1998.
[GHS03] Graber, T., Harris, J., and Starr, J.Families of rationally connected varieties. J. Amer. Math. Soc. 16 (2003) 57–67.
[GKKP11] Greb, D., Kebekus, S., Kovács, S. J., and Peternell, T.Differential forms on log canonical spaces, Publ. Math. Inst. Hautes Etudes Sci. 114 (2011) 87–169.
[Gra91] Grassi, A.On minimal models of elliptic threefolds. Math. Ann. 290(2) (1991) 287–301.
[Gra93] Grassi, A.The singularities of the parameter surface of a minimal elliptic threefold. Int. J. Math. 4(2) (1993) 203–230.
[Gra94] Grassi, A.On a question of J. Kollar. In Classification of Algebraic Varieties (L'Aquila, 1992). Contemporary Mathematics, Vol. 162. Providence, RI: American Mathematical Society, 1994, pp. 209–214.
[Gri70] Griffiths, P. A.Periods of integrals on algebraic manifolds III. Some global differential-geometric properties of the period mapping. Inst. Hautes Etudes Sci. Publ. Math. 38 (1970) 125–180.
[Gro62] Grothendieck, A.Fondements de la géométrie algébrique. [Extraits du Séminaire Bourbaki, 1957–1962.]Paris: Secrétariat mathématique, 1962.
[Gro94] Gross, M.A finiteness theorem for elliptic Calabi–Yau threefolds. Duke Math. J. 74(2) (1994) 271–299.
[Gro97] Gross, M.Elliptic three-folds, II. Multiple fibres. Trans. Amer. Math. Soc. 349(9) (1997) 3409–3468.
[Har77] Hartshorne, R.Algebraic Geometry. Graduate Texts in Mathematics, No. 52. New York: Springer-Verlag, 1977.
[Har10] Hartshorne, R.Deformation Theory. Graduate Texts in Mathematics, No. 257. New York: Springer-Verlag, 2010.
[HK10] Hacon, C.D. and Kovács, S.J.Classification of Higher dimensional Algebraic Varieties. Oberwolfach Seminars, Vol. 41. Basel: Birkhäuser, 2010.
[HK11] Hulek, K. and Kloosterman, R.Calculating the Mordell–Weil rank of elliptic threefolds and the cohomology of singular hypersurfaces. Ann. Inst. Fourier (Grenoble) 61(3) (2011) 1133–1179.
[Hor76] Horikawa, E.On deformations of holomorphic maps, III. Math. Ann. 222(3) (1976) 275–282.
[HX13] Hacon, C. D. and Xu, C.Existence of log canonical closures. Invent. Math. 192 (2013) 161–195.
[Kaw85a] Kawamata, Y.Pluricanonical systems on minimal algebraic varieties. Invent. Math. 79(3) (1985) 567–588.
[Kaw85b] Kawamata, Y.Minimal models and the Kodaira dimension of algebraic fiber spaces. J. Reine Angew. Math. 363 (1985) 1–46.
[KL09] Kollár, J. and Larsen, M.Quotients of Calabi–Yau Varieties. Algebra, Arithmetic, and Geometry: In honor of Yu. I. Manin, Vol. II. Progress in Mathematics, Vol. 270. Boston: Birkhäuser, 2009, pp. 179–211.
[Klo13] Kloosterman, R.Cuspidal plane curves, syzygies and a bound on the MWrank. J. Algebra 375 (2013) 216–234.
[KM98] Kollär, J. and Mori, S.Birational Geometry of Algebraic Varieties. Cambridge Tracts in Mathematics, Vol. 134. Cambridge: Cambridge University Press, 1998. With the collaboration of C. H. Clemens and A. Corti. Translated from the 1998 Japanese original.
[KMM92] Kollár, J.Miyaoka, Y. and Mori, S.Rationally connected varieties. J. Alg. Geom. 1(3) (1992) 429–448.
[KN94] Kawamata, Y. and Namikawa, Y.Logarithmic deformations of normal crossing varieties and smoothing of degenerate Calabi–Yau varieties. Invent. Math. 118(3) (1994) 395–409.
[Kod63] Kodaira, K.On compact analytic surfaces, II, III. Ann. Math. (2), 77 (1963) 563–626; 78 (1963) 1–40.
[Kol85] Kollár, J.Toward moduli of singular varieties. Compos. Math. 56(3) (1985) 369–398.
[Kol86a] Kollár, J.Higher direct images of dualizing sheaves, I. Ann. Math. (2) 123 (1986) 11–42.
[Kol86b] Kollár, J.Higher direct images of dualizing sheaves, II. Ann. Math. (2) 124 (1986) 171–202.
[Kol92] Kollár, J. (ed.). Flips and abundance for algebraic threefolds. Société Mathématique de France, 1992. Papers from the Second Summer Seminar on Algebraic Geometry held at the University of Utah, Salt Lake City, UT, August 1991. Astérisque No. 211, 1992.
[Kol93] Kollár, J.Shafarevich maps and plurigenera of algebraic varieties. Invent. Math. 113 (1993) 177–215.
[Kol95] Kollár, J.Flatness criteria. J. Algebra 175(2) (1995) 715–727.
[Kol96] Kollár, J.Rational Curves on Algebraic Varieties. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. Vol. 32. Berlin: Springer-Verlag, 1996.
[Kol10] Kollár, J.Exercises in the Birational Geometry of Algebraic Varieties. Analytic and algebraic geometry. IAS/Park City Mathematics Series, vol. 17. Providence, RI: American Mathematical Society, 2010, pp. 495–524.
[Kol13a] Kollár, J.Moduli of Varieties of General Type. Handbook of Moduli (G., Farkas and I., Morrison, eds), Advanced Lectures in Mathematics. Somerville, MA: International Press, 2013, pp. 131–158.
[Kol13b] Kollár, J.Singularities of the Minimal Model Program. Cambridge Tracts in Mathematics, Vol. 200, Cambridge: Cambridge University Press, 2013. With the collaboration of S. Kovács.
[KSC04] Kollár, J., Smith, K. E., and Corti, A.Rational and Nearly Rational Varieties. Cambridge Studies in Advanced Mathematics, Vol. 92. Cambridge: Cambridge University Press, 2004.
[Lai11] Lai, C.-J.Varieties fibered by good minimal models. Math. Ann. 350(3) (2011) 533–547.
[Laz04] Lazarsfeld, R.Positivity in Algebraic Geometry, I–II. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. Vol. 48–49. Berlin: Springer-Verlag, 2004.
[Les12] Lesieutre, J. The diminished base locus is not always closed. ArXiv e-prints (2012).
[LM75] Lieberman, D. and Mumford, D.Matsusaka's big theorem. In Algebraic Geometry (Proceedings of Symposium on Pure Mathematics, Vol. 29, Humboldt State University, Arcata, CA, 1974), Providence, RI: American Mathematical Society, 1975, pp. 513–530.
[Mat68] Matsusaka, T.Algebraic deformations of polarized varieties. Nagoya Math. J. 31 (1968) 185–245. Corrections: 33 (1968) 137; 36 (1968) 119.
[Mat72] Matsusaka, T.Polarized varieties with a given Hilbert polynomial. Amer. J. Math. 94 (1972) 1027–1077.
[Miy88] Miyaoka, Y.On the Kodaira dimension of minimal threefolds. Math. Ann. 281(2) (1988) 325–332.
[MM64] Matsusaka, T. and Mumford, D.Two fundamental theorems on deformations of polarized varieties. Amer. J. Math. 86 (1964) 668–684.
[MP97] Miyaoka, Y. and Peternell, T.Geometry of Higher-Dimensional Algebraic Varieties. DMV Seminar, Vol. 26, Basel: Birkhäuser, 1997.
[Nak88] Nakayama, N.The singularity of the canonical model of campact Kähler manifolds. Math. Ann. 280 (1988) 509–512.
[Nak91] Nakayama, N.Elliptic fibrations over surfaces, I. In Algebraic Geometry and Analytic Geometry (Tokyo, 1990). ICM-90 Satellite Conference Proceedings. Tokyo: Springer-Verlag, 1991, pp. 126–137.
[Nak99] Nakayama, N.Projective algebraic varieties whose universal covering spaces arebiholomorphic to Cn. J. Math. Soc. Japan 51(3) (1999) 643–654.
[Nak02a] Nakayama, N.Global structure of an elliptic fibration. Publ. Res. Inst. Math. Sci. 38(3) (2002) 451–649.
[Nak02b] Nakayama, N.Local structure of an elliptic fibration. In Higher Dimensional Birational Geometry (Kyoto, 1997). Advanced Studies in Pure Mathematics, Vol. 35. Mathematical Society of Japan, Tokyo, 2002, pp. 185–295.
[Ogu93] Oguiso, K.On algebraic fiber space structures on a Calabi–Yau 3-fold. Int. J. Math. 4(3) (1993) 439–465. With an appendix by N. Nakayama.
[Rei83] Reid, M.Minimal models of canonical 3-folds. In Algebraic Varieties and Analytic Varieties (Tokyo, 1981). Advanced Studies in Pure Mathematics, Vol. 1. Amsterdam: North-Holland, 1983, pp. 131–180.
[Ser01] Serre, J.-P.Espaces fibrés algèbriques. Séminaire C. Chevalley (1958). Documents Mathématiques, Vol. 1. Paris: Société Mathématique de France, 2001.
[Ses63] Seshadri, C. S.Quotient space by an abelian variety. Math. Ann. 152 (1963) 185–194.
[Ste76] Steenbrink, J.Limits of Hodge structures. Invent. Math. 31(3) (1975/76) 229–257.
[Vaf96] Vafa, C.Evidence for F-theory. Nucl. Phys. B 469 (1996) 403–415.
[Wil89] Wilson, P. M. H.Calabi–Yau manifolds with large Picard number. Invent. Math. 98 (1989) 139–155.
[Wil94] Wilson, P. M. H.The existence of elliptic fibre space structures on CalabiYau threefolds. Math. Ann. 300(4) (1994) 693–703.
[Wil98] Wilson, P. M. H.The existence of elliptic fibre space structures on Calabi-Yau threefolds, II. Math. Proc. Cambridge Philos. Soc. 123(2) (1998) 259–262.